Alert archive / Alabama / Tornado Warnings in 2013
Tornado Warning 14, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at May 17, 2013, 5:11 PM CDT for Pickens County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2013, 5:11 PM CDT (22:11 UTC)
- Expired
- May 17, 2013, 5:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 66 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
522 WFUS54 KBMX 172211 TORBMX ALC107-172245- /O.NEW.KBMX.TO.W.0014.130517T2211Z-130517T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 511 PM CDT FRI MAY 17 2013 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... CENTRAL PICKENS COUNTY IN WEST CENTRAL ALABAMA... * UNTIL 545 PM CDT * AT 508 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 6 MILES SOUTH OF ETHELSVILLE...OR 8 MILES NORTHEAST OF PICKENSVILLE...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... REFORM...OWENS AND NORTH PICKENS AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX LAT...LON 3339 8796 3324 8798 3330 8824 3337 8823 TIME...MOT...LOC 2211Z 278DEG 20KT 3332 8819 $$ GRANTHAM
2 follow-up statements
942 WWUS54 KBMX 172221 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 521 PM CDT FRI MAY 17 2013 ALC107-172245- /O.CON.KBMX.TO.W.0014.000000T0000Z-130517T2245Z/ PICKENS AL- 521 PM CDT FRI MAY 17 2013 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL PICKENS COUNTY UNTIL 545 PM CDT... AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO. THIS TORNADO WAS LOCATED NEAR CARROLLTON...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... OWENS. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3329 8817 3334 8817 3336 8796 3324 8798 TIME...MOT...LOC 2221Z 278DEG 20KT 3331 8812 $$ GRANTHAM
128 WWUS54 KBMX 172232 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 532 PM CDT FRI MAY 17 2013 ALC107-172242- /O.CAN.KBMX.TO.W.0014.000000T0000Z-130517T2245Z/ PICKENS AL- 532 PM CDT FRI MAY 17 2013 ...THE TORNADO WARNING FOR CENTRAL PICKENS COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3329 8817 3334 8817 3336 8796 3324 8798 TIME...MOT...LOC 2232Z 278DEG 20KT 3330 8805 $$ GRANTHAM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 17, 3:07 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 17, 3:07 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 307 PM CDT FRI MAY 17 2013 .DISCUSSION... UPPER LEVEL TROUGH WILL CONTINUE ITS SLOW EASTWARD PROGRESSION THROUGH THE NIGHT. FOR THE REMAINDER OF THE AFTERNOON AND EARLY EVENING...THE AREA OF SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS OVER NORTHERN ALABAMA WILL PRODUCE STEADY RAINFALL WITH MORE ISOLATED TO SCATTERED CONVECTION BEGINNING TO FILL IN AROUND SOUTHWEST ALABAMA. SUFFICIENT INSTABILITY AND SHEAR REMAIN SUPPORTIVE OF AN ISOLATED STRONG TO SEVERE THREAT THROUGH THE EARLY EVENING...OR THE REMAINDER OF THE PEAK HEATING PERIOD. TONIGHT...WEAKENING INTENSITY BUT SOME DECENT COVERAGE STILL EXPECTED ACROSS THE NORTHERN HALF OF THE CWA. A SIMILAR SET UP FOR SATURDAY AND SATURDAY NIGHT...ALTHOUGH THE BETTER COVERAGE WILL SLIDE INTO EASTERN ALABAMA AS THE UPPER TROUGH SHIFTS FARTHER EASTWARD. A FEW SHOWERS POSSIBLE IN EAST ALABAMA ON SUNDAY WITH DRY WEATHER AREA WIDE SUNDAY THROUGH TUESDAY AS AN UPPER RIDGE BUILDS IN. ANOTHER SYNOPTIC SYSTEM MOVES INTO THE AREA MID TO LATE WEEK WITH INCREASING DIURNAL SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL REMAIN COOL IN THE RAIN SHIELD AREA TOMORROW AND SUNDAY WITH WARMER HIGHS NEXT WEEK. 88 && .AVIATION... 18Z TAF DISCUSSION. WITH AN UPPER LEVEL DISTURBANCE CURRENTLY MOVING OVER THE MID SOUTH... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF CENTRAL ALABAMA THIS AFTERNOON AND FOR MUCH OF TONIGHT. MADE SOME ADJUSTMENTS IN THE STARTING AND ENDING TIMES FOR VCTS... NAMELY PUSHING THE START TIME BACK A FEW HOURS FOR ANB... BHM... AND EET. THIS ALSO REQUIRED A LATER ENDING TIME FOR VCTS AT SITES WHERE IT IS INCLUDED. BOTH OF THESE DECISIONS WERE BASED ON CURRENT RADAR TRENDS AND SHORT TERM MODEL GUIDANCE. KEPT MGM AND TOI FREE FROM ANY MENTION OF PRECIP AS BEST CHANCES SHOULD REMAIN NORTH OF BOTH SITES. DID NOT INCLUDE A PREVAILING TSRA LINE FOR ANY TAF SITE YET DUE TO UNCERTAINTY IN THE TIMING AND COVERAGE OF THUNDERSTORMS ACROSS THE AREA. EXPECT AMENDMENTS THIS AFTERNOON TO INCLUDE TSRA AS PRECIP SHOULD DEVELOP OVER MISSISSIPPI AND THEN TRACK EASTWARD OVER CENTRAL ALABAMA. FOR LOW CIGS OVERNIGHT AND INTO SATURDAY MORNING... WENT AHEAD AND ADDED IN A FUEL ALT PREVAILING LINE AT ALL SITES GIVEN THE CONSISTENCY AMONGST THE GUIDANCE IN SHOWING THIS AND THE FACT THAT THERE ARE FAIRLY WIDESPREAD MVFR CLOUDS TO THE SOUTH AND WEST OF THE AREA THAT WILL MOST LIKELY MOVE IN OVERNIGHT. CONFIDENCE WAS TOO LOW TO INCLUDE ANY IFR YET. 77/GLEASON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 64 79 63 83 63 / 90 60 60 60 10 ANNISTON 65 79 65 82 65 / 80 60 60 60 10 BIRMINGHAM 68 80 67 85 67 / 80 60 50 40 10 TUSCALOOSA 68 82 68 86 66 / 60 40 20 10 10 CALERA 66 80 66 84 66 / 60 50 40 30 10 AUBURN 66 80 66 84 67 / 40 50 50 40 20 MONTGOMERY 65 83 67 87 66 / 30 40 30 20 10 TROY 64 82 65 87 66 / 20 30 20 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 17, 12:00 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1200 PM CDT FRI MAY 17 2013 ALZ011>015-017>050-181700- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1200 PM CDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NUMEROUS SHOWERS AND ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE NORTHWEST OF A LINE FROM DIXONS MILL...TO CALERA...TO GADSDEN THROUGH 9 PM. STRONGER STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL WITH ANY SLOW MOVING STORM COULD ALSO RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MIGHT BE NEEDED ACROSS NORTHWEST CENTRAL ALABAMA THROUGH EARLY EVENING.
In the hours before
Special weather statement, May 17, 3:27 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT FRI MAY 17 2013
ALZ032-172100-
HALE AL-
327 PM CDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HALE COUNTY UNTIL
400 PM CDT...
AT 327 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHEAST OF SAWYERVILLE...OR 8 MILES NORTH OF
GREENSBORO...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HARPER HILL...
HAVANA...
PHIPPS...
WATEROAK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3301 8743 3300 8742 3283 8742 3283 8747
3277 8747 3272 8762 3288 8770
TIME...MOT...LOC 2027Z 245DEG 21KT 3282 8761
77/GLEASONSpecial weather statement, May 17, 3:51 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 351 PM CDT FRI MAY 17 2013 ALZ011>015-172130- FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL- 351 PM CDT FRI MAY 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WINSTON...EXTREME NORTHWESTERN WALKER...EASTERN MARION...SOUTHEASTERN LAMAR AND WESTERN FAYETTE COUNTIES UNTIL 430 PM CDT... AT 351 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HACKLEBURG TO MILLPORT... AND MOVING EAST AT 25 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... MILLPORT... WINFIELD... HALEYVILLE... FAYETTE... GUIN... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3432 8785 3430 8746 3353 8777 3354 8827 TIME...MOT...LOC 2051Z 262DEG 21KT 3428 8776 3358 8812
Special weather statement, May 17, 3:58 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CDT FRI MAY 17 2013
ALZ030-172130-
SUMTER AL-
358 PM CDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUMTER COUNTY UNTIL
430 PM CDT...
AT 358 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR KINTERBISH...OR 12 MILES SOUTHEAST OF CUBA...MOVING
NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WHITFIELD...
BELLAMY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3249 8809 3244 8803 3238 8805 3237 8802
3234 8799 3234 8797 3231 8793 3230 8794
3230 8834 3233 8835 3234 8835
TIME...MOT...LOC 2057Z 243DEG 17KT 3231 8825
77/GLEASONSpecial weather statement, May 17, 4:17 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CDT FRI MAY 17 2013
ALZ034-172215-
BIBB AL-
417 PM CDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR BIBB COUNTY UNTIL 515 PM CDT...
AT 416 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MERTZ...OR 10 MILES SOUTHWEST OF BRENT...MOVING
EAST AT 25 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BRENT...
CENTREVILLE...
HARRISBURG...
EOLINE...
WEST CENTREVILLE...
&&
LAT...LON 3312 8697 3310 8697 3310 8695 3308 8695
3305 8688 3289 8688 3283 8712 3283 8731
3287 8732 3288 8742 3295 8742
TIME...MOT...LOC 2117Z 250DEG 24KT 3288 8732
GRANTHAMSpecial weather statement, May 17, 4:35 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 PM CDT FRI MAY 17 2013
ALZ039-172230-
MARENGO AL-
435 PM CDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARENGO COUNTY UNTIL 530
PM CDT...
AT 435 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF INDIAN SPRINGS...OR 13 MILES WEST
OF LINDEN...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LINDEN...
MYRTLEWOOD...
JEFFERSON...
PIN HOOK...
CHICKASAW STATE PARK...
&&
LAT...LON 3242 8804 3246 8753 3221 8753 3223 8802
3226 8801 3229 8803 3230 8800 3231 8794
3235 8797 3234 8799 3237 8802 3237 8805
TIME...MOT...LOC 2136Z 269DEG 21KT 3233 8798
GRANTHAMSpecial weather statement, May 17, 5:05 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 505 PM CDT FRI MAY 17 2013 ALZ022-172245- PICKENS AL- 505 PM CDT FRI MAY 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS COUNTY UNTIL 545 PM CDT... AT 505 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR ETHELSVILLE...OR 10 MILES NORTH OF PICKENSVILLE... MOVING EAST AT 35 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CARROLLTON... REFORM... GORDO... MCSHAN... OWENS... && LAT...LON 3347 8826 3342 8784 3320 8784 3329 8830 TIME...MOT...LOC 2205Z 280DEG 28KT 3336 8818 GRANTHAM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:02 PM CDT | Special Weather Statement | BMX | Marion | 43 min |
| May 17, 3:27 PM CDT | Special Weather Statement | BMX | Hale | 33 min |
| May 17, 3:51 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion | 39 min |
| May 17, 3:58 PM CDT | Special Weather Statement | BMX | Sumter | 32 min |
| May 17, 4:17 PM CDT | Special Weather Statement | BMX | Bibb | 58 min |
| May 17, 4:35 PM CDT | Special Weather Statement | BMX | Marengo | 55 min |
| May 17, 5:05 PM CDT | Special Weather Statement | BMX | Pickens | 40 min |
| May 17, 5:31 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 44 min |
| May 17, 5:36 PM CDT | Special Weather Statement | BMX | Bibb | 39 min |
| May 17, 5:47 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Tuscaloosa | 43 min |
| May 17, 6:15 PM CDT | Special Weather Statement | BMX | Greene | 45 min |
| May 17, 6:16 PM CDT | Special Weather Statement | BMX | Hale | 44 min |
| May 17, 6:42 PM CDT | Special Weather Statement | BMX | Dallas | 48 min |
| May 17, 6:59 PM CDT | Special Weather Statement | BMX | Hale | 61 min |
Nearby
Tornado Warnings in Alabama, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.